New Mexico, 2014

Drought in New Mexico, February 1 to 28, 2014

February 1 to 28, 2014 · NWS EPZ · 7 events in 7 counties and zones

Very little precipitation was reported across the region during the month of February which kept Severe(D2) drought conditions in place for portions Southern New Mexico.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Very little precipitation was reported across the region during the month of February which kept Severe(D2) drought conditions in place for portions Southern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 31, 3:15 PM MST, 8 hours 45 minutes earlier.

Area forecast discussion, Jan 31, 3:15 PM MST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
315 PM MST FRI JAN 31 2014

.SYNOPSIS...
WINDY AND MILD THIS EVENING INTO EARLY TONIGHT WITH MOSTLY CLOUDY
SKIES. THERE IS ALSO A SLIGHT CHANCE OF MOUNTAIN RAIN/SNOW SHOWERS.
THE STRONG WINDS WILL CAUSE AREAS OF BLOWING DUST THAT MAY AFFECT
DRIVING CONDITIONS EARLY THIS EVENING. STILL A BIT BREEZY TOMORROW
WITH A SLIGHT CHANCE OF RAIN/SNOW SHOWERS IN THE GILA REGION AND
THE SACRAMENTO MTNS THROUGH SUNDAY MORNING. TEMPERATURES A LITTLE
ABOVE NORMAL FOR SATURDAY AND SUNDAY. DRY AND MILD MONDAY...BUT
ANOTHER DISTURBANCE COULD BRING THE CHANCE OF RAIN AND MOUNTAIN
SNOW MONDAY NIGHT AND TUESDAY.

&&

.DISCUSSION...
STRONG ZONAL WINDS ALOFT AND THE RESULTING LEE- SIDE SURFACE
TROUGH OVER EASTERN NEW MEXICO...CAUSED ADVISORY LEVEL WINDS OVER
MUCH OF THE AREA THIS AFTERNOON WITH STRONGER WINDS OVER EASTERN
SLOPES GUSTING AS HIGH AS 50-60 MPH. THOSE WINDS ARE EXPECTED TO
DIMINISH EARLY TONIGHT. A MORE ACTIVE WEATHER PATTERN IS IN STORE
FOR THE WEEK AHEAD. A BROAD TROUGH EXTENDING SOUTHWEST FROM CANADA
INTO THE SOUTHWESTERN U.S. WILL SLOWLY SHIFT SOUTHEAST THE NEXT
FEW DAYS. A COUPLE OF WEAK DISTURBANCES EMBEDDED IN THAT TROUGH
WILL BRING CLOUDS AND THE CHANCE OF RAIN/SNOW SHOWERS TO AREA MTNS
TONIGHT INTO SUNDAY MORNING...FOLLOWED BY A STRONGER SHORT WAVE
DISTURBANCE WITH THE CHANCE OF RAIN AND MOUNTAINS SNOW MONDAY
NIGHT INTO TUESDAY.

WEDNESDAY WILL BE DRIER WITH BELOW NORMAL TEMPERATURES AS YET
ANOTHER SYSTEM APPROACHES THE AREA. LONG RANGE MODELS HAVE THIS
NEXT SYSTEM MOVING INTO THE AREA IN THE LATE THURSDAY THROUGH
FRIDAY TIME FRAME. FOR NOW...THE MODELS INDICATE THIS SYSTEM MAY
BE FAIRLY STRONG AND IT HAS A COLD FRONT ASSOCIATED WITH IT. WHILE
TOO EARLY TO TELL SPECIFICALLY...THIS SYSTEM MAY BE ABLE TO STREAM
GULF MOISTURE INTO THE REGION AHEAD OF IT...POSSIBLY SETTING UP AN
OVERRUNNING SCENARIO WITH THE COLD FRONT. THIS PATTERN MAY RESULT
IN A MIXED PRECIPITATION PATTERN OF RAIN...SLEET AND SNOW...BUT
CONFIDENCE IN THIS SOLUTION IS LOW.

&&

.AVIATION...VALID 01/00Z-02/00Z.
GENERALLY VFR CONDITIONS AT ALL TERMINALS THROUGH THE PERIOD.
HOWEVER IMPACTING WEATHER IS EXPECTED DUE TO STRONG WINDS AND
LOCALIZED BLDU. THRU 03Z WINDS 230-260 20-30KTS WITH GUSTS TO 40KTS
POSSIBLE. 03Z-07Z WINDS 250-270 DECREASING TO 10-20KTS WITH GUSTS TO
30KTS. CLEAR AIR TURBULENCE LIKELY IN LEE OF AREA MOUNTAINS THIS
EVENING. NO SIGNIFICANT/WIDESPREAD BLDU EXPECTED...BUT PATCHY AREAS
MAY REDUCE BELOW 3SM IN VCTY OF BARE AG/CONSTRUCTION SIGHTS.

WINDS FURTHER SLACKEN AFTER MIDNIGHT WITH WIND SHEAR LIKELY OFF THE
SFC AFT 07Z THROUGH 14Z FROM 500FT AGL TO 1500FT AGL. SKIES MOSTLY
CLOUDY TO CLOUDY WITH CIGS ABV 150KFT.

&&

.FIRE WEATHER...
BROAD UPPER-LEVEL TROUGH CONTINUES TO CARVE SE ACROSS THE WESTERN
STATES GENERATING STEEP LOW-LEVEL PRESSURE GRADIENTS AND POSITIONING
A JET OVERHEAD. THE RESULT IS THE CONTINUATION OF A WINDY
AFTERNOON/EVENING. DEWPOINTS ARE CREEPING UPWARD AND KEEPING
RELATIVE HUMIDITIES UP JUST ENOUGH TO STAY ABOVE RED FLAG CRITERIA
DESPITE THE MILD TEMPS ON THE WARM SW FLOW. ALOFT A BIT OF MOISTURE
IS MOVING IN WITH THE UPPER TROUGH. HOWEVER IT WILL PRIMARILY BE
RESPONSIBLE FOR NOTHING MORE THAN CONTINUED CLOUD COVER. HOWEVER AS
THE DYNAMICS OF THE APPROACHING SYSTEM NEARS LATE TONIGHT AND
SATURDAY A FEW AREAS...MAINLY HIGH MOUNTAINS...MAY SEE LIGHT
SPRINKLES WITH NO WETTING ACCUMULATIONS.

LIGHTER WINDS SATURDAY...BUT STAYING IN THE BREEZY CATEGORY. WITH
MIXING HEIGHTS REMAINING DEEP...VENTILATION WILL REMAIN EXCELLENT.
SUNDAY THE SYSTEM FINALLY PASSED WITH SLIGHT COOLING FROM A WEAK
BACKDOOR FRONT. THUS ALSO CUTS OFF THE WINDS. THUS VENT RATES WILL
DROP BUT STILL REMAIN FAIR TO GOOD.

THE NEXT POTENTIAL CRITICAL FIRE WEATHER DAY...WITH THE POSSIBILITY
OF A RED FLAG ISSUANCE...IS MONDAY. ANOTHER UPPER-LEVEL PACIFIC
STORM WILL APPROACH FROM THE WEST WITH MORE WIND AND DRY/MILD AIR.
THIS EVENT WILL BE FOLLOWED COOLER WEATHER DUE TO A BACKDOOR COLD
FRONT PUSHING IN FROM THE EAST ON WEDNESDAY. NEXT...A PERIOD OF
UNSETTLED WEATHER MOVES OVER THE REGION TO END THE WEEK AS ANOTHER
PACIFIC SYSTEM..THIS ONE LARGE...SETTLES IN WITH MOISTURE TO WORK
WITH.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 49  62  41  61  36 /   0   0   0  10   0
SIERRA BLANCA           39  62  32  58  34 /   0   0   0  10   0
LAS CRUCES              39  55  33  58  34 /   0   0   0  10   0
ALAMOGORDO              46  57  30  49  33 /   0   0   0  10   0
CLOUDCROFT              26  36  19  33  21 /  10  10  20  10  10
TRUTH OR CONSEQUENCES   42  56  32  54  34 /   0   0   0  10   0
SILVER CITY             39  52  29  52  33 /  10  10  10  10   0
DEMING                  38  58  31  60  31 /  10   0   0  10   0
LORDSBURG               38  57  31  57  32 /  10  10   0  10   0
WEST EL PASO METRO      49  61  41  58  40 /   0   0   0  10   0
DELL CITY               39  67  34  55  27 /   0   0   0  10   0
FORT HANCOCK            43  68  41  64  39 /   0   0   0  10   0
LOMA LINDA              40  61  32  55  31 /   0   0   0  10   0
FABENS                  41  66  37  60  35 /   0   0   0  10   0
SANTA TERESA            42  59  33  56  35 /   0   0   0  10   0
WHITE SANDS HQ          44  60  40  55  39 /   0   0   0  10   0
JORNADA RANGE           31  59  26  56  26 /   0   0   0  10   0
HATCH                   40  55  35  55  35 /   0   0   0  10   0
COLUMBUS                44  58  38  60  36 /   0   0   0  10   0
OROGRANDE               38  62  30  54  27 /   0   0   0  10   0
MAYHILL                 39  49  24  40  25 /  10  10  20  10  10
MESCALERO               28  47  21  42  23 /  10  10  20  10  10
TIMBERON                32  49  23  44  24 /  10  10  10  10  10
WINSTON                 31  51  22  53  27 /  10  10  10  10  10
HILLSBORO               42  54  35  52  34 /  10   0  10  10   0
SPACEPORT               32  58  31  54  31 /   0   0   0  10   0
LAKE ROBERTS            34  53  21  52  28 /  10  10  10  10   0
HURLEY                  36  53  28  53  31 /  10  10   0  10   0
CLIFF                   33  59  18  58  29 /  10  10  10  10   0
MULE CREEK              18  56  12  56  20 /  10  10  10  10   0
FAYWOOD                 36  53  30  52  31 /  10  10  10  10   0
ANIMAS                  41  60  33  58  32 /  10   0   0  10   0
HACHITA                 36  58  29  56  34 /  10   0   0  10   0
ANTELOPE WELLS          40  64  36  58  35 /   0   0   0  10   0
CLOVERDALE              43  56  35  54  36 /  10  10  10  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR NMZ401>417.

     HIGH WIND WARNING UNTIL 7 PM MST THIS EVENING FOR NMZ406-408-415-
     416.

TX...WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR TXZ418>424.

&&

21/14
Hazardous weather outlook, Jan 31, 6:25 AM MST, 17 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
625 AM MST FRI JAN 31 2014

NMZ401>417-TXZ418>424-011330-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
625 AM MST FRI JAN 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH WILL OCCUR ACROSS
THE AREA TODAY. EAST SLOPE AREAS OF THE BLACK RANGE IN THE GILA
REGION AND THE SACRAMENTO MOUNTAINS AS WELL AS THE BOOTHEEL REGION
OF NEW MEXICO WILL SEE WIND SPEEDS REACH HIGH WIND WARNING
CRITERIA WITH SUSTAINED WIND SPEEDS OF 35 TO 45 MPH WITH POSSIBLE
GUSTS UP TO 60 MPH. BLOWING DUST WILL REDUCE VISIBILITIES DOWN TO
3 TO 4 MILES IN GENERAL WITH LOCALIZED VISIBILITIES OF LESS THAN A
MILE NEAR DISTURBED SOIL AREAS. WINDS WILL GRADUALLY DIMINISH THIS
EVENING.

IN ADDITION...THERE WILL BE A SLIGHT CHANCE OF RAIN AND
HIGH ELEVATION SNOW SHOWERS IN THE GILA REGION TONIGHT WITH ONLY
LIGHT ACCUMULATIONS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF WEAK EMBEDDED SHORT WAVE TROUGHS WILL GENERATE A
SLIGHT CHANCE OF RAIN SHOWERS AND HIGH ELEVATION SNOW SHOWERS FOR
THE MOUNTAIN ZONES THIS WEEKEND. THE LOWLAND DESERTS WILL REMAIN
DRY. ANOTHER STRONGER SYSTEM MAY GENERATE LIGHT SHOWERS AND
MOUNTAIN SNOW SHOWERS MONDAY NIGHT THROUGH TUESDAY. SNOW LEVELS
WILL DROP TO AROUND 5000 FEET TUESDAY MORNING WITH GENERALLY LIGHT
ACCUMULATIONS OF AN INCH OR LESS EXPECTED. ANOTHER STRONGER STORM
SYSTEM WILL APPROACH THE AREA THURSDAY. AS IT DOES IT WILL PULL UP
MOISTER ACROSS THE AREA FOR A SLIGHT CHANCE OF SHOWERS. AT THE
SAME TIME A COLD FRONT WILL PUSH INTO THE AREA FROM THE EAST...
INCREASING THE POSSIBILITY OF A MIX OF PRECIPITATION TYPES LIKE
RAIN...SLEET AND SNOW FOR THE AREA.

.SPOTTER INFORMATION STATEMENT...

LUNDEEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Southwest Desert/Lower Gila River Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought continued through the month of February. There was no precipitation reported by the Redrock Cooperative Observer. This was 0.82 inches below normal.

Drought, Lowlands of the Bootheel

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The far northern portions of the zone started out in Severe(D2) drought while the remainder of the area was in Moderate(D1) drought. On February 25th, the entire zone was placed into Severe(D2) drought. The Animas Cooperative Observer reported no precipitation during the month which was 0.56 inches below normal.

Drought, Central Tularosa Basin

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

The month started out with Severe(D2) drought conditions over the northeastern portion of the zone and Moderate(D1) drought over the remainder of the area. On February 25th, the entire zone except the far southeastern areas was placed into Severe(D2) drought. The Cooperative Observer at the White Sands National Monument reported no precipitation which was 0.37 inches below normal.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Severe(D2) drought conditions over the northern portions of the zone continued through the month with the southern portions of the zone being moved from Moderate(D1) to Severe(D2) drought on February 25th. The Mountain Park Cooperative Observer reported 0.24 inches of precipitation which was 0.84 inches below normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The northern portions of the zone remained in Severe(D2) drought through the entire month while the southern portions of the zone was moved from Moderate(D1) to Severe(D2) drought on February 25th.

Drought, Otero Mesa

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The month started with Severe(D2) drought over the northeastern portion of the zone and on February 25th, the entire northern half of the zone was put into Severe(D2) drought with the southern areas remaining in Moderate(D1) drought.

Drought, Sacramento Mountains Above 7500 Feet

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

February started out with the northern half of the zone in Severe(D2) drought with the south in Moderate(D1) drought. On February 25th, the entire zone was placed into Severe(D2) drought. There was 1.05 inches of precipitation reported by the Cloudcroft Cooperative Observer which was 0.68 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499916, 499918, 499920, 499923, 499936, 499938, 499940.